Geometry & Topology

The Gromoll filtration, $\mathit{KO}$–characteristic classes and metrics of positive scalar curvature

Diarmuid Crowley and Thomas Schick

Full-text: Open access

Abstract

Let X be a closed m–dimensional spin manifold which admits a metric of positive scalar curvature and let +(X) be the space of all such metrics. For any g+(X), Hitchin used the KO–valued α–invariant to define a homomorphism An1:πn1(+(X),g)KOm+n. He then showed that A00 if m=8k or 8k+1 and that A10 if m=8k1 or 8k.

In this paper we use Hitchin’s methods and extend these results by proving that

A 8 j + 1 m 0 a n d π 8 j + 1 m ( + ( X ) ) 0

whenever m7 and 8jm0. The new input are elements with nontrivial α–invariant deep down in the Gromoll filtration of the group Γn+1=π0(Diff(Dn,)). We show that α(Γ8j58j+2){0} for j1. This information about elements existing deep in the Gromoll filtration is the second main new result of this note.

Article information

Source
Geom. Topol., Volume 17, Number 3 (2013), 1773-1789.

Dates
Received: 18 September 2012
Revised: 16 January 2013
Accepted: 8 April 2013
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513732618

Digital Object Identifier
doi:10.2140/gt.2013.17.1773

Mathematical Reviews number (MathSciNet)
MR3073935

Zentralblatt MATH identifier
1285.57015

Subjects
Primary: 57R60: Homotopy spheres, Poincaré conjecture
Secondary: 53C21: Methods of Riemannian geometry, including PDE methods; curvature restrictions [See also 58J60] 53C27: Spin and Spin$^c$ geometry 58B20: Riemannian, Finsler and other geometric structures [See also 53C20, 53C60]

Keywords
positive scalar curvature $\alpha$–invariant Gromoll filtration exotic sphere

Citation

Crowley, Diarmuid; Schick, Thomas. The Gromoll filtration, $\mathit{KO}$–characteristic classes and metrics of positive scalar curvature. Geom. Topol. 17 (2013), no. 3, 1773--1789. doi:10.2140/gt.2013.17.1773. https://projecteuclid.org/euclid.gt/1513732618


Export citation

References

  • J F Adams, On the groups $J(X)$, IV, Topology 5 (1966) 21–71
  • P Antonelli, D Burghelea, P J Kahn, Gromoll groups, ${\rm Diff}\, S^n$ and bilinear constructions of exotic spheres, Bull. Amer. Math. Soc. 76 (1970) 772–777
  • B Botvinnik, P B Gilkey, The eta invariant and metrics of positive scalar curvature, Math. Ann. 302 (1995) 507–517
  • D Burghelea, On the homotopy type of ${\rm diff}(M\sp{n})$ and connected problems, Ann. Inst. Fourier $($Grenoble$)$ 23 (1973) 3–17
  • D Burghelea, R Lashof, The homotopy type of the space of diffeomorphisms, I, II, Trans. Amer. Math. Soc. 196 (1974) 1–36; ibid. 196 37–50
  • J Cerf, La stratification naturelle des espaces de fonctions différentiables réelles et le théorème de la pseudo-isotopie, Inst. Hautes Études Sci. Publ. Math. (1970) 5–173
  • E B Curtis, Some nonzero homotopy groups of spheres, Bull. Amer. Math. Soc. 75 (1969) 541–544
  • D Gromoll, Differenzierbare Strukturen und Metriken positiver Krümmung auf Sphären, Math. Ann. 164 (1966) 353–371
  • B Hanke, T Schick, W Steimle, The space of metrics of positive scalar curvature
  • A E Hatcher, A proof of the Smale conjecture, ${\rm Diff}(S\sp{3})\simeq {\rm O}(4)$, Ann. of Math. 117 (1983) 553–607
  • M W Hirsch, B Mazur, Smoothings of piecewise linear manifolds, Annals of Mathematics Studies 80, Princeton Univ. Press (1974)
  • N Hitchin, Harmonic spinors, Advances in Math. 14 (1974) 1–55
  • M A Kervaire, J W Milnor, Groups of homotopy spheres, I, Ann. of Math. 77 (1963) 504–537
  • R C Kirby, L C Siebenmann, Foundational essays on topological manifolds, smoothings, and triangulations, Annals of Mathematics Studies 88, Princeton Univ. Press (1977)
  • T Lance, Differentiable structures on manifolds, from: “Surveys on surgery theory, Vol. 1”, (S Cappell, A Ranicki, J Rosenberg, editors), Ann. of Math. Stud. 145, Princeton Univ. Press (2000) 73–104
  • R Lashof, M Rothenberg, Microbundles and smoothing, Topology 3 (1965) 357–388
  • H B Lawson Jr, M-L Michelsohn, Spin geometry, Princeton Mathematical Series 38, Princeton Univ. Press (1989)
  • J P Levine, Lectures on groups of homotopy spheres, from: “Algebraic and geometric topology”, (A Ranicki, N Levitt, F Quinn, editors), Lecture Notes in Math. 1126, Springer, Berlin (1985) 62–95
  • W Lück, A basic introduction to surgery theory, from: “Topology of high-dimensional manifolds, No. 1, 2”, (F T Farrell, L G öttsche, W Lück, editors), ICTP Lect. Notes 9, Abdus Salam Int. Cent. Theoret. Phys., Trieste (2002) 1–224
  • I Madsen, R J Milgram, The classifying spaces for surgery and cobordism of manifolds, Annals of Mathematics Studies 92, Princeton Univ. Press (1979)
  • J W Milnor, Remarks concerning spin manifolds, from: “Differential and Combinatorial Topology”, Princeton Univ. Press (1965) 55–62
  • S P Novikov, Differentiable sphere bundles, Izv. Akad. Nauk SSSR Ser. Mat. 29 (1965) 71–96
  • P Piazza, T Schick, Groups with torsion, bordism and rho invariants, Pacific J. Math. 232 (2007) 355–378
  • J Rosenberg, $C^*$–algebras, positive scalar curvature, and the Novikov conjecture, Inst. Hautes Études Sci. Publ. Math. (1983) 197–212
  • T Schick, A counterexample to the (unstable) Gromov–Lawson–Rosenberg conjecture, Topology 37 (1998) 1165–1168
  • S Smale, Generalized Poincaré's conjecture in dimensions greater than four, Ann. of Math. 74 (1961) 391–406
  • S Stolz, Simply connected manifolds of positive scalar curvature, Ann. of Math. 136 (1992) 511–540
  • H Toda, Composition methods in homotopy groups of spheres, Annals of Mathematics Studies 49, Princeton Univ. Press (1962)
  • M Weiss, Sphères exotiques et l'espace de Whitehead, C. R. Acad. Sci. Paris Sér. I Math. 303 (1986) 885–888
  • M Weiss, Pinching and concordance theory, J. Differential Geom. 38 (1993) 387–416